Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 1997, 1:49 AM CDT for Reagan County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 1:49 AM CDT (06:49 UTC)
- Expired
- May 15, 1997, 2:50 AM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
481 WUUS1 KMAF 150650 RRA SVRMAF TXC383-150750- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 149 AM CDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 250 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN REAGAN COUNTY AT 146 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR IN THE VICINITY OF BEST MOVING NORTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS AND WILL AFFECT THE AREAS FROM BEST TO BIG LAKE DURING THE NEXT HOUR. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HUBER/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:34 AM CDT, 15 minutes earlier.
Area forecast discussion, May 15, 1:34 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 132 AM CDT THU MAY 15 1997 LINE OF STG/SVR CONVECTION MOVING SE THROUGH REAGAN COUNTY ATTM. 88D VWP/S SHOW INCREASING S/SE FLOW FEEDING THIS CONVECTION. W/V IMAGES INDICATE WELL-DEFINED DEFORMATION ZONE OVER FA...WHICH IS PROGGED BY ETA TO PERSIST THROUGH THU EVENING. AGREE WITH LATEST SWODY1 ON PLACING SVR THREAT OVER NW FA THU AFTN AS UPSLOPE FLOW...H8 MOISTURE AND ERN EDGE OF BEST H7-H5 LAPSE RATES WILL BE SUPERIMPOSED. WITH WIND FIELDS ALOFT EXPECTED TO REMAIN WEAK...EXPECT SLOW MOVING STORMS AND LOCALLY HEAVY RAIN AS WAS THE CASE WED EVENING. WILL MENTION PSBL SVR FOR WRN ZONES...AND AT LEAST CHC POPS E OF MTNS WITH LOCALLY 4HEAVY RAIN FOR REST OF FA. AS HEAVY RAIN WAS SPOTTY ON WED DO NOT SUGGEST FFA YET ATTM. WENT FAIRLY CLOSE TO WARMER FWC GUIDANCE. MAF 88/60 23 CNM 89/58 23 MRF 82/50 12 P07 88/64 12 TJT
In the hours before
Local storm report, May 15, 12:09 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1209 AM CDT (1109 PM MDT) THU MAY 15 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
453 PM 1 S MIDLAND TX 1.00 INCH HAIL
05/14/97 MIDLAND
456 PM 4 S MIDLAND TX 2.00 INCH HAIL
05/14/97 MIDLAND
458 PM 4 SSE MIDLAND TX 2.75 INCH HAIL
05/14/97 MIDLAND
506 PM 2 E MIDLAND TX 2.50 INCH HAIL
05/14/97 MIDLAND
521 PM 6 S MIDLAND TX 1.75 INCH HAIL
05/14/97 MIDLAND
528 PM 4 SE MIDLAND TX 1.00 INCH HAIL
05/14/97 MIDLAND REPORTED AT INTERSECTION OF
FM 715 AND 146 E.
651 PM 5 E PATRICIA TX 2.50 INCH HAIL
05/14/97 DAWSON
728 PM FLUVANNA TX 1.75 INCH HAIL
05/14/97 SCURRY
840 PM 13 E GAIL TX 0.75 INCH HAIL
05/14/97 BORDEN
856 PM 15 SW SNYDER TX 1.75 INCH HAIL
05/14/97 SCURRY REPORTED IN KNAPP
COMMUNITY.
922 PM STANTON TX 0.75 INCH HAIL
05/14/97 MARTIN
1006 PM LUTHER TX 0.88 INCH HAIL
05/14/97 HOWARDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
| May 14, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 14, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 47 min |
| May 14, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 49 min |
| May 14, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| May 14, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 14, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 14, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 32 min |
| May 14, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 47 min |
| May 14, 8:40 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 3 hr |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 14, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| May 14, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 31 min |
| May 14, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 34 min |
| May 15, 12:35 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.